To the Editor:
Afatinib is a small molecule covalently binding and inhibiting the epidermal growth factor receptor (EGFR) as well as HER2 and HER4 receptor tyrosine kinases.1 The EGFR family is part of a complex signal transduction network that is central to several critical cellular processes.2 The human EGFR family is dysregulated in many solid tumors, making it an attractive target for anticancer therapy.2 In 2013, the US Food and Drug Administration approved afatinib as a first-line treatment of patients with metastatic non–small cell lung cancer whose tumors have EGFR exon 19 deletions or exon 21 (L858R) substitution mutations.3
Treatment with afatinib and other EGFR inhibitors is frequently associated with cutaneous adverse effects that occur in up to 90% of patients. These cutaneous reactions are typical for this drug family and distinct from the skin adverse effects related to other types of anticancer chemotherapy.4 The most frequent skin manifestations following afatinib treatment consist of an acneform pustular eruption in up to 90% of patients.5,6 Other dermatologic reactions include nonspecific maculopapular rashes (90%), stomatitis (71%), paronychia with some nail changes (58%), xerosis (31%), pruritus (21%), and hand-foot syndrome (7%)5,6; however, grade 3 dermatologic reactions occurred in only 0.15% of patients.
Inflammatory changes in both preexisting and undetected actinic keratoses (AKs) and even progression to squamous cell carcinoma (SCC) have been previously described as uncommon dermatologic adverse effects of 2 EGFR inhibitors, sorafenib and erlotinib.7-9 Seven of 131 patients with metastatic renal cell carcinoma treated with single-agent sorafenib developed cutaneous SCC and 3 more had AKs.9 One patient demonstrated self-limited inflammatory flare-up of AKs during erlotinib treatment.8 We report acute inflammation of AKs from afatinib treatment.
A 78-year-old woman with fair skin who was previously treated for several AKs in sun-exposed areas presented with inflammatory changes that appeared at the site of AKs on photoexposed areas 110 days after initiating afatinib therapy (40 mg/d). Physical examination revealed multiple erythematous scaly plaques on the face, neck, chest, and forearms (Figure 1).
In the previous 2 decades, lesions that were surgically removed and histopathologically examined included Bowen disease (2 lesions), 2 basal cell carcinomas, 2 blue nevi, and a seborrheic keratosis. Several AKs also were surgically removed and confirmed histopathologically.